Forum

Tecfidera & side effects?

Hello, I haven’t been on here for a while. Today I started taking Tecfidera, felt a bit strange when I was at work ended up coming home. I feel ok-ish when I sit still. Anyone else experienced similar? What side effects have you had? I’m hoping this is just down to it being my 1st day. Would like to hear people’s thoughts & experiences

i felt a bit odd on day one… i put this down to nervous excitement and eager anticipation. ie. it was all in my mind.

i take care to always ensure a full stomach before taking the pills. this seems to have helped any gastro-based side-effects.

I have had a couple of occasions of stomach cramps which did feel novel to me and thus a consequence of the Tec. these were quickly resolved by taking paracetamols and were short lived in duration and frequency of occurrence.

i suffered no hot flushes etc, but did get patches of intense itchiness after about week three. off the shelve anti-histmines worked like a charm. they lasted no more than a few days and the pills killed the itch in minutes. i do occasionally get prickliness in my face and neck, but nothing worth noting.

i have not seen any suggestion of hair loss, nausea, vomiting, or the runs and gurgles. all in all, i should perhaps consider myself lucky? but for me at least tecfidera is an easily tolerable, convenient and needle free DMD.

oh and as expected, it did knock my lymphocyte count down by almost 50% after three months, but i remain within the ‘normal’ range and thus have nothing to concern myself with in this regard (so far).

good luck and don’t forget, the list of side effects can be caused by other things in normal, day to day life.

(sometimes i do wonder if people blame the drugs for things that were caused by other ingestibles… like 10 pints of beer and a donkey meat kebab from the lorry in the high street…)

Well I’ve had no donkey kebabs recently. Lol. I’ve spoken to my nurse,and she said to keep am eye on everything & keep her informed. Since I’ve come off the phone, my skin as turned bright pink like sunburn. I’ve tried Googling side effects of Tecfidera but there doesn’t seem to much information.

Get some anti-histamines for your pink skin Ms Mouse. Nothing special… just regular off the shelf (not even ‘over the counter’) pills from your local supermarket should do the trick. But until then, if you got them, pop an aspirin or two.

I started on saturday and have had flushed 6hrs after taking tablet on the weekend, today I woke up flushing 12 hrs sfter taking evening tablet so I have been advised to take a baby asprin b4 each tablet, so far so good today. I have felt a bit off but I also think I was stressed about side effects etc and wondering if I had made the right choice. Theres a brill fb closed uk group and as soon as I had my first flush I had people responding telling me it was normal and that helped xx

Is the pink skin thing normal? It wasn’t sore just warm & very pink. What’s the facebook group called?

Hi,

I am on day 7 now. So go onto full dose tomorrow.

I have experienced a bit of flushing and a rash but it lasts less than an hour and doesn’t happen everytime.

​The flushing does feel like sunburn on my head.

It was all over my body, mainly my face & arms. Well day one is over, would be good if this is as bad as it gets for me. Just been a strange day one.

What type of food are you eating when taking the tablet?

ANYTHING I WANT.

Just make sure its enough; Not to feel fat and bolted, but a decent meal (by your own standards).

The first few days i was having two boiled eggs and two slices of whole meal bread for breakfast and then my Tecfidera.

​Now i have a dish of shredded wheat then two slices of whole meal bread toasted with lemon curd.

For my second dose i have it after my main meal of the day. And i just eat what ever we fancy then.

Paolo is spot on when he says its quantity you need.

I generally have Weetabix with some raisins for breakfast for years. I hope that will be enough. I work shifts, so some days I think I’m going to struggle to take tablet with anything more than a snack. Guess this is just yet another learning curve

Hi all. I started tecfidera 2 weeks before Christmas. My interferon was stopped in September and I felt much better while I waited for tecfedera to become available. The ms nurse told me of the 7 people who had already started It 4 had beetroot face and 1 had beetroot ears. My face just went blotchy and my ears burned. I was warned about gastric symptoms so I generally have porridge on a morning. I have a bit of nausea dizziness diahorrea all quite mild and transient. The worst symptom is feeling drunk when I wake. The room is spinning I can’t focus and my speech is slurred lasting 20 mins. I have to set my clock earlier and keep a foot on the floor so I don’t fall straight back to sleep. I wake with a peculiar headache that can be severe but it just generally just dissolves when I get up. It turned into a migraine on one occassion a very nasty one, I haven’t had one for years. Happily no more since that. This weird headache though is in the sort of left temporal area, my ear goes red and I have a very odd tinitus wooshing noise like a slow pulse. My fatigue is moderate I suppose, makes my day shorter. All though not injecting interferon is a joy, no longer looking like I’ve been attacked with bingo pen, the twice a day tablet is very annoying. I have to work an erratic shift pattern and it’s a struggle not to miss a dose. It’s more the routine it imposes on me that I don’t like if I’m honest. So far I think I would switch to another DMD if a better one comes along in the future. But it’s early days.

ha! ‘bolted’? stupid keyboard… bloated!

schedules and appetites can make it tough to ensure you have eaten enough prior to popping your pill.

i used to abhor breakfasts as they just made me feel nauseous. it would be terrible to force myself into that situation, just so i could take a pill that also threatened a sense of being unwell. life is not already tough enough?

but the tecfidera dosage regime is pretty relaxed. someone else posted that ideally the two daily tec doses should be 12 hours apart. well it sounds logical, but i have not seen anything to substantiate that. in fact, that one post was the only time any such advice has been aired and believe me, i have done hours of research.

and so i would suggest, don’t force yourself to ‘eat enough’ in order to take your pill, just eat enough when you feel like eating enough and then remember to pop your pill right after.

unless you are in the habit of having huge meals within four hours of each other, you will not break any of the ‘tecfidera rules’.

and even if you have just one good meal in the day, just make sure you pop your second pill at bed time so you can be busy sleeping should any side effects hit!

too bloody simple!

Hi Minnie_mouse, have posted on this subject before, been on Tec since I think September (took part in Tec?Aspirin) trial. Apart from the first day (flushing) no side effects whatsoever.

The feelings I’m having is like I’m a mini relapse since I started on Tecfidera, bringing my ms symptoms yo surface. Does this make sense or anyone else had a similar feeling.

Started taking tecfidera this morning just hope I dont get really bad side effects, feel a bit woozy but nothing major yet billy

Hi Minnie Mouse it causes flushing. i started on it last week and thought as i was going thru the menopause the flushing wouldnt be so bad but oh my days i am bright red quite embarassing. Had some stomach cramps but other than that feeling ok on it

Well today is day 8 for me 1st day on the full dose. Head still feels all over the place, im finding hardly any are experiencing this side effect. Trying not to sound selfish I kinda wish someone was feeling the same so I had someone to relate too. I’ve also found myself needing to empty my bladder a lot more, which is very unusual for me. I just want some normality back. Feeling really fed up :frowning: